Chad has had an ear infection for about three weeks now.
He tried to deal with it, but eventually headed to urgent care when he couldn't stand it anymore.
He got some antibiotics, but it still felt horrible.
He saw our family doctor the next week and they gave him some steroids, Prednisone.
He's been weaning off of those and I think he has taken the last dose.
Now, Zoe has been on steroids for two years.
At first she was on prednisolone.
Taking large doses of steroids for an extended period of time causes your face and belly to swell.
She looked like the stereotypical "cancer kid."
I hated it.
Her doctor switched her steroid to dexamethasone because at one of his COG conferences they reported that dexamethasone worked better for t-cell leukemia.
Now the story with steroids and leukemia is this...steroids kill leukemia cells found in the blood stream (the blasts) and they don't know why.
So you take them and suffer the side effects of swelling, increased appetite, itchy skin, and severe mood swings (to name a few) to save yourself.
Zoe doesn't get weaned off steroids.
As her body has grown her dose has increased.
She suffers through and now her father understands her struggles.
Chad and steroids.
He's not been the same person.
Just a week and he understands what Zoe goes through.
He says it's like a dark cloud surrounds him.
He knows his mood has become somber, but he can't get out from under the rug that's smothered him.
Like a dark and dusty abyss.
I told him it's like he's had a traumatic brain injury.
Which is no joke.
My girlfriend's husband fell off of a ladder some years ago and has a traumatic brain injury because of it and she has said he's a completely different person.
Not at all the man she married.
Life is all about change and recognizing the ways it affects some in a harsher manner than others.
I can't wait for steroids to be out of our life.
Changes need to become stagnant and complacent moments in the lives of those I love.
We long for lightness followed by utter boredom.